What is ricin, and what should I do if I'm exposed?
Answer From Pritish K. Tosh, M.D.
If you think you've been exposed to ricin, get into fresh air and call 911 or your local emergency number right away.
Ricin is a poison that can be made from the waste left over from processing castor beans. Castor beans are used to make castor oil.
Ricin can potentially be used as a biological weapon. It can be turned into an aerosol and inhaled. It can also be ingested from poisoned food or a contaminated water supply or injected.
Signs and symptoms of ricin poisoning depend on whether a person inhales or ingests ricin. Inhaled ricin causes fever, chest tightness, cough and severe respiratory problems, including fluid buildup in the lungs (pulmonary edema). Ingested ricin causes intestinal bleeding and organ damage. The poison can kill within three days of exposure. Even a small amount of ricin may be fatal.
No widely available, reliable test exists to confirm exposure to ricin. There's no vaccine or antidote for ricin poisoning. Treatment is primarily supportive care.
While waiting for emergency medical help, follow these guidelines, which are offered by the Centers for Disease Control and Prevention:
- After you are away from the suspected source of ricin, remove any clothing that may have ricin on it. Don't pull clothing over your head. Cut it off if needed.
- Use soap and water to rinse skin exposed to ricin. If your eyes have been exposed, rinse them with lots of water for 10 to 15 minutes.
- Dispose of any exposed clothing by sealing it in a plastic bag. Then enclose that bag in another plastic bag and seal it too. Take care to protect yourself from exposure by using rubber gloves, tongs or other such objects.
Pritish K. Tosh, M.D.
March 20, 2019
- Facts about ricin. Centers for Disease Control and Prevention. https://emergency.cdc.gov/agent/ricin/facts.asp. Accessed March 5, 2019.
- Nunez OF, et al. Ricin poisoning after oral ingestion of castor beans: A case report and review of the literature and laboratory testing. The Journal of Emergency Medicine. 2017;53:e67.